Minnesota, 2005

Winter Storm in Minnesota, March 18 to 19, 2005

March 18 to 19, 2005 · NWS MPX · 22 events in 22 counties and zones

Low pressure developed over Nebraska on the morning of the 17th, then drifted slowly east, reaching southern Wisconsin during the early morning hours on the 19th. This storm produced a sustained period of moderate to heavy snowfall across southern Minnesota.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure developed over Nebraska on the morning of the 17th, then drifted slowly east, reaching southern Wisconsin during the early morning hours on the 19th. This storm produced a sustained period of moderate to heavy snowfall across southern Minnesota. The hardest hit areas were near the Iowa border where up to 21 inches snow accumulated. Storm total amounts of 10 to 20 inches were common south of a line from Springfield to Red Wing. North of this line, snowfall amounts averaged 5 to 10 inches. There was a sharp cutoff in accumulations, with negligible snowfall noted north of a line from Olivia to Stillwater. Some totals include 21 inches at Kiester (Faribault County), 20 inches at Easton (Faribault County), 18 inches at Geneva (Freeborn County), 17 inches just east of Ormsby (Watonwan County), 15 inches at Fairmont (Martin County), 13.5 inches at Mankato (Blue Earth County), 13 inches at Zumbrota (Goodhue County), and 12.5 inches at Springfield (Brown County).The deep snowfall, along with some blowing and drifting snow, caused several road closures in far southern Minnesota. Officials shut down Interstate 90 between Worthington and Albert Lea, Interstate 35 from Owatonna to the Minnesota/Iowa border, and State Highway 60 southwest of Madelia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 17, 3:40 PM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Mar 17, 3:40 PM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CST THU MAR 17 2005

.DISCUSSION...
WHAT A REVERSAL WE HAVE SEEN WITH MODEL RUNS OVER THE LAST 24 HOURS.
YESTERDAY...THE 80 KM NAM HAD THE NORTHERNMOST TRACK AND THE 80 KM
GFS HAD THE SOUTHERNMOST TRACK. BY MIDDAY TODAY...THESE MODELS HAD
REVERSED POSITIONS FOR BOTH THE TRACK OF THE SURFACE LOW...AND THE
QPF. ALL THIS WOULD SUGGEST WE SHOULD ABANDON OUR WINTER STORM
SCENARIO ACROSS THE CENTRAL AND NORTHERN CWA COUNTIES.

HOWEVER...ONE DIAGNOSTIC THAT HAS BEEN REASONABLY CONSISTENT
THROUGHOUT THIS EVENT HAS BEEN CROSS SECTIONAL DEPICTIONS OF THE
SATURATED EQUIVALENT POTENTIAL VORTICITY...THE SATURATED EQUIVALENT
POTENTIAL TEMPERATURE AND OMEGA FIELDS FORCED FROM 2-D FRONTOGENETIC
CONSIDERATIONS (40 KM NAM). THEREFORE...WE HAVE DECIDED TO USE THE
MESOSCALE MODEL OUTPUT FOR THIS EVENT AND GO WITH A WINTER STORM
WARNING FOR MOST OF OUT CENTRAL AND SOUTH CWA COUNTIES AND A WINTER
WEATHER ADVISORY FOR OUR NORTHERNMOST MINNESOTA COUNTIES.

THE NEGATIVE EPV FIELDS AND INTENSE VERTICAL MOTION SUGGEST
THUNDERSTORM POTENTIAL WITH THIS SYSTEM. THEREFORE WE HAVE WORKED
THUNDER INTO OUT FORECAST GRIDS SOUTH OF THE MINNESOTA RIVER VALLEY
BETWEEN 10Z AND 12Z TONIGHT AND BROUGHT THIS CONVECTION INTO THE
TWIN CITIES BY MIDDAY FRIDAY.  OUR SNOW GRIDS DISPLAY A VERY STRONG
GRADIENT OF STORM TOTAL SNOWFALL...SO THE POTENTIAL FOR LARGE ERRORS
AT ANY ONE PLACE WILL BE LARGE.  HOWEVER...THIS IS THE NATURE OF THE
SYSTEM WE ARE DEALING WITH.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
USED 00Z GFS/ENSEMBLE POPS AS REASON TO DELETE PRECIPITATION IN THE
MONDAY THROUGH WEDNESDAY TIME FRAME...AND ADD PRECIPITATION TO
THURSDAY MARCH 24TH. THIS AGREES WITH GFS MOS AS WELL. EVOLVING
SPLIT FLOW IN THE ENSEMBLES AT 500 MB ALSO REASON FOR DRY
MONDAY THROUGH WEDNESDAY. KEPT MIN AND MAX TEMPERATURES SIMILAR TO
PREVIOUS GRIDS. THIS IS SUBSTANTIALLY BELOW HPC AND MEX
GUIDANCE...BUT HAVE STAYED THE COURSE OF THESE COLDER TEMPERATURES
BASED ON EXPECTED SNOW COVER FROM SNOW WHICH WE ARE EXPECTING...SEE
SHORT TERM SECTION OF DISCUSSION FOR DETAILS.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...WARNINGS...WINTER STORM WARNING FOR CENTRAL AND SOUTHERN
MINNESOTA LATE TONIGHT THROUGH FRIDAY NIGHT FOR...SOUTH OF A LINE
FROM MORRIS MINNESOTA TO TAYLOR FALLS MINNEOSOTA
...WINTER WEATHER ADVISORIES FOR TONIGHT AND FRIDAY FOR CENTRAL
MINNESOTA...NORTH OF A LINE FROM MORRIS MINNESOTA TO TAYLORS FALLS
MINNESOTA.

.WI...WARNINGS...WINTER STORM WARNING FOR LATE TONIGHT THROUGH
FRIDAY NIGHT FOR WEST CENTRAL WISCONSIN WEST OF A LINE FROM BARRON
TO DURAND.
WINTER STORM WARNING FOR FRIDAY THROUGH
FRIDAY NIGHT FOR WEST CENTRAL WISCONSIN EAST OF A LINE FROM BARRON
TO DURAND.
&&

WET/RJN
Hazardous weather outlook, Mar 17, 8:29 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CST THU MAR 17 2005

MNZ067-069-070-073>078-082>085-091>093-WIZ024-181100-
BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-
NICOLLET-PIERCE-REDWOOD-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
829 PM CST THU MAR 17 2005

...WINTER STORM WARNING IN EFFECT FROM 12 AM FRIDAY TO 6 AM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED THROUGH EARLY
FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE
AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST
OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD
TOWARD MINNESOTA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY
MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE
REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL
ACCUMULATIONS COULD EXCEED ONE FOOT...ESPECIALLY FROM NEW ULM...TO
MANKATO...OWATONNA...AND RED WING.

TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF
TRAVEL IS A NECESSITY.

FOR MORE DETAILS...SEE THE LATEST STATEMENTS AND FORECASTS CONCERNING
THIS LATE WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

MNZ054-056-060-062>066-068-WIZ023-181100-
CARVER-CHIPPEWA-HENNEPIN-LAC QUI PARLE-MCLEOD-RAMSEY-RENVILLE-
ST CROIX-WASHINGTON-YELLOW MEDICINE-
829 PM CST THU MAR 17 2005

...WINTER STORM WARNING IN EFFECT FROM 12 AM FRIDAY TO 6 AM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...AND A PORTION OF WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED THROUGH EARLY
FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE
AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST
OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD
TOWARD MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY
MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE
REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL
ACCUMULATIONS OF 8 TO 12 INCHES ARE EXPECTED...ESPECIALLY FROM
MADISON...TO HUTCHINSON...AND SOUTHERN PORTIONS OF THE TWIN
CITIES.

TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF
TRAVEL IS A NECESSITY.

FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE
LATEST STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

WIZ015-016-025>028-181100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
829 PM CST THU MAR 17 2005

...WINTER STORM WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

DAY ONE...TONIGHT

SNOWFALL ACCUMULATIONS OF LESS THAN 2 INCHES ARE EXPECTED THROUGH
EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD
THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND
SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE
NORTHWARD TOWARD WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY
MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE
REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 6 TO 10 INCHES NEAR RICE
LAKE AND LADYSMITH...AND COULD EXCEED A FOOT NEAR EAU CLAIRE AND
AUGUSTA.

TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF
TRAVEL IS A NECESSITY.

FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE
LATEST STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

MNZ047>053-055-057>059-061-WIZ014-181100-
ANOKA-BENTON-CHISAGO-ISANTI-KANDIYOHI-MEEKER-POLK-POPE-SHERBURNE-
STEARNS-STEVENS-SWIFT-WRIGHT-
829 PM CST THU MAR 17 2005

...WINTER STORM WARNING IN EFFECT FROM 12 AM FRIDAY TO 6 AM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS CENTRAL MINNESOTA.

DAY ONE...TONIGHT

SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED THROUGH EARLY
FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE
AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST
OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD
TOWARD MINNESOTA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY
MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE
REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL
ACCUMULATIONS OF 6 TO 8 INCHES ARE EXPECTED.

TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF
TRAVEL IS A NECESSITY.

FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE
LATEST STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

MNZ041>045-181100-
DOUGLAS-KANABEC-MILLE LACS-MORRISON-TODD-
829 PM CST THU MAR 17 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS CENTRAL MINNESOTA.

DAY ONE...TONIGHT

SNOWFALL ACCUMULATIONS OF LESS THAN AN INCH ARE EXPECTED THROUGH
EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD
THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND
SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE
NORTHWARD TOWARD MINNESOTA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY
MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE
REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH SOME AREAS SEEING
AS MUCH AS 5 INCHES.

FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE
LATEST STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

KAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Watonwan

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Watonwan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Winter Storm, Blue Earth

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Blue Earth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Carver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Winter Storm, Dakota

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Dakota forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Winter Storm, Faribault

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Faribault forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Winter Storm, Freeborn

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Freeborn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Winter Storm, Goodhue

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Goodhue forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Winter Storm, Hennepin

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Hennepin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Winter Storm, Le Sueur

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Le Sueur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Winter Storm, McLeod

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
McLeod forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Winter Storm, Nicollet

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Nicollet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Ramsey forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Winter Storm, Redwood

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Redwood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Renville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Rice forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Winter Storm, Sibley

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Sibley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Steele forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Winter Storm, Waseca

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Waseca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 18, 12:00 AM CST to March 19, 12:00 AM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439361, 5439362, 5439363, 5439364, 5439365, 5439366, 5439367, 5439368, 5439369, 5439370, 5439371, 5439372, 5439373, 5439374, 5439375, 5439376, 5439469, 5439470, 5439471, 5439472, 5439473, 5439474.